Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 13, 2021Wyoming County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 13, 2021, 7:25 PM EDT for Wyoming County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 7:25 PM EDT (23:25 UTC)
Expired
Aug 13, 2021, 8:00 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
40

County Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS81 KRLX 132325
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
725 PM EDT Fri Aug 13 2021
 
VAZ004-WVZ024-033-034-140000-
Buchanan VA-Wyoming WV-McDowell WV-Mingo WV-
725 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of north central
Buchanan, northwestern McDowell, southeastern Mingo and Wyoming
Counties through 800 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodman, or 17 miles southeast of Williamson, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Pineville, Oceana, Hanover, R.d. Bailey Lake, Twin Falls State Park,
Gilbert Creek, Gilbert, Clear Fork, Panther, Coal Mountain,
Kopperston, Maben and Baileysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3749 8204 3754 8197 3753 8201 3755 8204
      3753 8205 3757 8210 3766 8183 3766 8181
      3769 8176 3768 8174 3771 8171 3779 8147
      3775 8143 3762 8134 3743 8200
TIME...MOT...LOC 2324Z 238DEG 15KT 3756 8198 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 13, 5:35 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 13, 5:35 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
535 PM EDT Fri Aug 13 2021

.SYNOPSIS...
Upper level disturbances and a cold front bring
isolated/scattered storms into Sunday. With an abundance of
moisture, mainly from Fred, chances for convection will persist
into midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 535 PM Friday...

Scattered showers and thunderstorms continue to move through the
area this evening with any stronger storms being capable of
producing damaging winds and heavy downpours. A Severe
Thunderstorm Watch was issued around 5PM and will be in effect
through 11PM tonight. Overall, things seem to be calming down
for the area at the moment but will continue to monitor as the
cold front continues to approach the area. Much of the area has
been worked over from the storms earlier this afternoon, but
there may be some potential ahead of this front for additional
gusty winds and heavy downpours throughout this evening.

Additionally, the Heat Advisory has been cancelled as
temperatures have cooled around the area in the wake of the storms
have moved through.

As of 1210 PM Friday...

Showers and storms will ramp up again today, with the approach
of a surface cold front, which will move across the area
tonight, and upper disturbances moving across the area. Still
looking at the potential for strong/damaging wind gusts,
particularly across the Ohio Valley region where dcape values
are greater than 1000 J/kg. Heavy downpours are of course also
expected, but with rather dry conditions overall, don't expect
much in terms of a flooding risk, unless multiple rounds hit the
same location in a short period of time.

Tonight, areas of fog and or stratus. Saturday, more showers and
storms are possible as frontal boundary slowly sags south, and
upper disturbances move through the area.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...

By Saturday night, the aforementioned frontal boundary will
hang just to our south and meander there for the rest of this
period. This will keep moisture around to promote showers and
thunderstorms for mainly the elevated terrain along the
mountains. This will be the case into Sunday at which point
chances will spread across the CWA with likely POPs across the
higher terrain causing temperatures to be slightly below
seasonable. For Monday, surface high pressure backs off to the
northeast allowing the opportunity for heights to fall
consequently paving the way for possible diurnal showers and
storms likely keeping temperatures at bay. Convection will
likely spread into the evening as an upper level trough slides
in from the northwest, therefore kept chance POPs and
thunderstorm probability through the rest of the day and for
the overnight.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM Friday...

We have tropical depression Fred who will make landfall and
track north eventually approaching the area on Tuesday. Long
range models along with ensembles are having difficulty
agreeing on the tracking therefore, accepted a blend of models
from guidance which kept likely POPs and thunderstorm potential
on the table through Tuesday. Depending on how fast Fred
traverse to the north will depend on how Wednesday will turn
out. Lacked confidence to go against guidance who gave chance
POPs/thunderstorms through most of Wednesday and elevating them
slightly for the afternoon/evening due to a developing upper
level low. This feature will possibly bring in a frontal
boundary, however this may change as high pressure makes a come
back as models hint. Temperatures will remain right around a
degree or two under the climatological norm for this period.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...

Scattered showers and thunderstorms during the TAF period.
Expect frequent lightning, brief heavy downpours, gusty erratic
winds, and brief MVFR and IFR conditions in vicinity of storms.
Some decrease in storm activity is expected after 02Z although
isolated showers and storms will continue to be possible. After
05Z, there exists the possibility of widespread IFR or worse
fog and stratus. Much of this will lift after 14Z, but showers
and storms will continue across the area with local MVFR/IFR
conditions at times.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of thunderstorms could
vary from forecast. Development of fog and or stratus tonight
may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    L    L    L
HTS CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    L    H    M    H    L
PKB CONSISTENCY  H    M    M    M    M    M    M    M    M    L    M    M
CKB CONSISTENCY  H    H    H    H    M    M    M    M    H    M    M    M

AFTER 00Z SUNDAY...
Brief IFR possible in thunderstorms each afternoon through at
least Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL/CG
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...SL
Hazardous weather outlook, Aug 13, 4:58 PM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
458 PM EDT Fri Aug 13 2021

OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029>032-039-040-
142100-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
458 PM EDT Fri Aug 13 2021

...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Ohio, and roughly the
northwest half of western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, isolated flash flooding is possible if thunderstorms
hit the same location multiple times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ003-004-WVZ005-013-015-024>028-033-034-515>526-
142100-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Kanawha-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
458 PM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, portions of central southern West Virginia, and the
mountains of West Virginia.

.DAY ONE...Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening, with a slight risk in the Huntington tri-state area.
Damaging winds are the primary hazard. In addition, isolated flash
flooding is possible if thunderstorms hit the same location multiple
times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for excessive rainfall Saturday and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Aug 13, 5:17 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 SE JACKSONVILLE       39.46N 82.05W
08/13/2021                   ATHENS             OH   911 CALL CENTER

            TREES DOWN ON NORTH CONCORD ROAD.

&&

ABE
Local storm report, Aug 13, 5:34 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
534 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      PROCTORVILLE            38.44N 82.38W
08/13/2021                   LAWRENCE           OH   PUBLIC

            FLASH FLOODING BY THE LAWRENCE COUNTY
            FAIRGROUNDS. VIDEO OF SEVERAL VEHICLES
            DRIVING THROUGH WATER GREATER THAN 6 INCHES
            DEEP.

&&

ABE
Local storm report, Aug 13, 5:52 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     NEW LEXINGTON           39.71N 82.21W
08/13/2021                   PERRY              OH   911 CALL CENTER

            TREES DOWN ACROSS THE COUNTY INCLUDING IN
            NEW LEXINGTON, CROOKSVILLE, SHAWNEE, AND
            MONDAY CREEK.

&&

ABE
Local storm report, Aug 13, 5:56 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 S BEVERLY             39.50N 81.63W
08/13/2021                   WASHINGTON         OH   911 CALL CENTER

            NUMEROUS TREES DOWN FROM BARLOW TO LOWER
            SALEM.

&&

ABE
Local storm report, Aug 13, 6:21 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 ESE LAKE VESUVIUS     38.60N 82.60W
08/13/2021                   LAWRENCE           OH   EMERGENCY MNGR

            TREES DOWN ON CR 61 IN LAWRENCE TOWNSHIP,
            STATE ROUTE 93 IN DECATUR TOWNSHIP AND
            TOWNSHIP ROAD 208 BETWEEN IRONTON AND KITTS
            HILL.

0255 PM     TSTM WND DMG     2 ENE PROCTORVILLE      38.45N 82.35W
08/13/2021                   LAWRENCE           OH   EMERGENCY MNGR

            FALLEN TREE PARTIALLY ON A RESIDENCE.

&&
Special weather statement, Aug 13, 7:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
725 PM EDT Fri Aug 13 2021

VAZ004-WVZ024-033-034-140000-
Buchanan VA-Wyoming WV-McDowell WV-Mingo WV-
725 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of north central
Buchanan, northwestern McDowell, southeastern Mingo and Wyoming
Counties through 800 PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodman, or 17 miles southeast of Williamson, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pineville, Oceana, Hanover, R.d. Bailey Lake, Twin Falls State Park,
Gilbert Creek, Gilbert, Clear Fork, Panther, Coal Mountain,
Kopperston, Maben and Baileysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3749 8204 3754 8197 3753 8201 3755 8204
      3753 8205 3757 8210 3766 8183 3766 8181
      3769 8176 3768 8174 3771 8171 3779 8147
      3775 8143 3762 8134 3743 8200
TIME...MOT...LOC 2324Z 238DEG 15KT 3756 8198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:48 AM EDTHeat AdvisoryRLXCabell, Calhoun, Gilmer, Jackson, Kanawha, Lincoln and 6 more14 hr
Aug 13, 1:38 PM EDTSpecial Weather StatementRLXPutnam52 min
Aug 13, 1:44 PM EDTSpecial Weather StatementRLXLincoln, Wayne46 min
Aug 13, 2:03 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam27 min
Aug 13, 2:10 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne35 min
Aug 13, 2:29 PM EDTSpecial Weather StatementRLXPutnam31 min
Aug 13, 2:35 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam40 min
Aug 13, 2:43 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne33 min
Aug 13, 2:55 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Lincoln, Logan, Raleigh22 min
Aug 13, 3:50 PM EDTSpecial Weather StatementRLXCabell25 min
Aug 13, 4:08 PM EDTFlash Flood WarningRLXCabell3 hr
Aug 13, 4:14 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wood46 min
Aug 13, 4:22 PM EDTSpecial Weather StatementRLXCabell, Putnam23 min
Aug 13, 5:13 PM EDTSpecial Weather StatementRLXTyler32 min
Aug 13, 7:57 PM EDTSpecial Weather StatementRLXMcDowell33 min
Aug 13, 9:03 AM EDTSpecial Weather StatementRLXPerry42 min
Aug 13, 3:20 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence25 min
Aug 13, 3:34 PM EDTSpecial Weather StatementRLXJackson26 min
Aug 13, 4:42 PM EDTSpecial Weather StatementRLXPerry33 min
Aug 13, 4:50 PM EDTSpecial Weather StatementRLXWashington25 min
Aug 13, 5:13 PM EDTSpecial Weather StatementRLXWashington17 min
Aug 13, 7:30 PM EDTSpecial Weather StatementRLXCarter30 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.